Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What is the cause and treatment for excessive hair fall?

DOCTOR OF THE MONTH - Jan 2014
Jan 2014
User rating for this question
Excellent
Answered by

Dermatologist
Practicing since : 2002
Answered : 7358 Questions
Question
Hi, My sister has had problem of extensive hair fall for the past 5-6 years now. She is 21 years old. Her hairs have become thin.
Posted Tue, 5 Aug 2014 in Skin Hair and Nails
 
 
Answered by Dr. Kakkar S. 42 minutes later
Brief Answer:
Treatment for Hair Fall

Detailed Answer:
Hello and welcome to Healthcaremagic

I am Dr. Kakkar. I have gone through your query.

I would keep a possibility of either Telogen Effluvium or Androgenetic Alopecia.

I would like to gather more information from you.
1) Approximately how many hair strands does she loses per day?-less/more than 100
2) Is she suffering from dandruff?
3) I would also like to know that has she ever been tested for thyroid status?
4) Has she ever tried for any medication for hair fall?

Regards
Above answer was peer-reviewed by
 
Follow-up: What is the cause and treatment for excessive hair fall? 3 hours later
Number of hairs lost is less than 100 sir. Never had any dandruff problem and no thyroid test either.

She has taken several medicines over time from ayurvedic to alloepathic but nothing worked.
 
 
Answered by Dr. Kakkar S. 2 hours later
Brief Answer:
Hair loss treatment

Detailed Answer:
Hi.

I would keep a possibility of either Chronic Telogen effluvium OR Female Pattern Androgenetic Alopecia(FAGA), as the cause of hair fall and decreased hair density/thinning.

Scalp hair grows for 2-3 years (Anagen phase) after which it enter the catagen phase (transition phase) which is followed by resting phase (Telogen phase).

Hair can prematurely enter from growth phase(Anagen) to resting phase(telogen) therefore resulting in shorter length and increased shedding.

There are certain well known causes of Chronic Telogen effluvium:

--Deficient Iron Stores
--Hypothyroidism or hyperthyroidism
--Post partum(after delivery)
--Post Surgical or following a Medical illness (typhoid, malaria, dengue etc)
--Weight loss/ Dieting etc

A few of them can be ruled out by lab tests like Thyroid testing and Serum ferritin levels

However, Female Pattern Androgenetic Alopecia, can be difficult to distinguish from Chronic Telogen Effluvium early in the course. Later on, Androgenetic alopecia presents as increased part-width and decreased hair density from the vertex and crown of the scalp. The hair loss is gradual over the years and although the scalp remains covered, the hair volume is reduced.

In my practice I usually ask my patients of Chronic Telogen Effluvium to take an oral Iron Supplement along with a Biotin supplement for 4-6 months together. This you have been already taking.

Follihair tablets are basically hair supplements and contain multiple ingredients like Biotin, Iron, Calcium pantothenate etc. They are helpful in controlling hair fall and help to restore good hair health.

However they need to be taken for at least 4-6 months at a stretch. The action is slow, therefore don't expect immediate results. It is advisable to take them for a good 1-2 months to judge whether they are going to be effective Or not.

A good healthy diet, a gentle cleansing shampoo and a good conditioner can be used for dry frizzy hair.

Androgenetic alopecia in females is commonly managed with 2% minoxidil solution is a non-specific hair growth promoter can be applied at the scalp skin in this type of hair loss, twice daily with a dropper (1ml twice daily). Minoxidil is a hair growth promoter and helps in rapid transition of hair follicle from resting phase to growth phase (Anagen).

Hair fall is slow to respond and treatment may have to be continued for months to see noticeable improvements, say 4-6 months.

Apart from this oral antiandrogens like spironolactone, finasteride also can be prescribed in case of Androgenetic Alopecia, but with a warning: PREGNANCY TO BE AVOIDED WHILE YOU ARE ON FINASTERIDE OR SPIRONOLACTONE, because they can cause feminization of a male fetus.

Hope this information helps
regards
Above answer was peer-reviewed by
 
Follow-up: What is the cause and treatment for excessive hair fall? 31 minutes later
What specific diet should she keep?
 
 
Answered by Dr. Kakkar S. 9 minutes later
Brief Answer:
Hair fall treatment

Detailed Answer:
Hi.

Although there is no specific diet for hair loss, however, green leafy vegetables and non-veg food are good sources of dietary iron, therefore they should be taken in adequate quantity.

As hair is all protein/keratin, therefore her diet should also contain a good amount of dietary proteins e.g legumes/pulses, paneer, eggs, non-veg food etc.

Regards
Above answer was peer-reviewed by
 
Follow-up: What is the cause and treatment for excessive hair fall? 17 minutes later
She use KZ lotion shampoo. Should she continue with it or continue using it? Can you suggest any shampoo and conditioner sir?
 
 
Answered by Dr. Kakkar S. 4 minutes later
Brief Answer:
Hair fall treatment

Detailed Answer:
Hi.

KZ is an anti- dandruff shampoo. She can use it if she has dandruff (however you denied earlier when I asked about dandruff).

If dandruff is not a concern then she can use a gentle cleansing shampoo every alternate day e.g Triclenz shampoo (marketed by curatio pharmaceuticals) along with a good conditioner e.g Triflow conditioner (marketed by curatio pharmaceuticals).

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor